Alert archive / Iowa / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 78, NWS Des Moines, IA

May 22, 2011Appanoose County, Davis County, Wapello County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at May 22, 2011, 4:12 PM CDT for Appanoose County, Davis County, Wapello County, Iowa. It was in force for 27 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 22, 2011, 4:12 PM CDT (21:12 UTC)
Expired
May 22, 2011, 4:39 PM CDT
In force
27 min
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Appanoose County, IA, Davis County, IA, Wapello County, IA

The radar

The Des Moines radar (KDMX), 154 km from the middle of the area, began a volume at 21:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 22, 4:15 PM CDTHAIL 1.5Wnw Eldon, IAQUARTER TO PING PONG SIZE HAIL...
May 22, 4:20 PM CDTHAIL 13 Ene Moulton, IA

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 3 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 22, 12:51 PM CDTTornado WatchSPC10 hr

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 9.2 hours before the alert went out and 196 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2011-05-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2011-05-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 233 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1775 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
233 m²/s²
0-3 km storm-relative helicity
287 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

180 
WUUS53 KDMX 222112
SVRDMX
IAC007-051-179-222200-
/O.NEW.KDMX.SV.W.0078.110522T2112Z-110522T2200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
412 PM CDT SUN MAY 22 2011

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN APPANOOSE COUNTY IN SOUTH CENTRAL IOWA...
  DAVIS COUNTY IN SOUTHEAST IOWA...
  SOUTHEASTERN WAPELLO COUNTY IN SOUTHEAST IOWA...

* UNTIL 500 PM CDT

* AT 407 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED 8 MILES NORTHWEST OF LANCASTER...AND MOVING
  NORTHEAST AT 35 MPH.

* LOCATIONS IMPACTED INCLUDE...
  BLOOMFIELD...ELDON...DRAKESVILLE...PULASKI...FLORIS AND AGENCY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE TO AN INTERIOR ROOM AND STAY AWAY FROM WINDOWS. IF YOU ARE IN A
MOBILE HOME...GET OUT NOW...AND SEEK SHELTER IN A REINFORCED
BUILDING.

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. SEVERE
THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO WARNING. IF A
TORNADO IS SPOTTED...IMMEDIATELY MOVE TO THE BASEMENT OR SMALL
INTERIOR ROOM OF A REINFORCED BUILDING.

&&

LAT...LON 4060 9278 4114 9218 4071 9218 4059 9232
      4058 9274
TIME...MOT...LOC 2112Z 227DEG 30KT 4062 9260
WIND...HAIL <50MPH 1.00IN

$$

COGIL
2 follow-up statements
557 
WWUS53 KDMX 222132
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
432 PM CDT SUN MAY 22 2011

IAC007-222142-
/O.CAN.KDMX.SV.W.0078.000000T0000Z-110522T2200Z/
APPANOOSE IA-
432 PM CDT SUN MAY 22 2011

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN APPANOOSE COUNTY
IS CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED 
AREA.

LAT...LON 4074 9253 4114 9218 4072 9219 4068 9247
TIME...MOT...LOC 2132Z 234DEG 37KT 4075 9242

$$

IAC051-179-222200-
/O.CON.KDMX.SV.W.0078.000000T0000Z-110522T2200Z/
WAPELLO IA-DAVIS IA-
432 PM CDT SUN MAY 22 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHERN DAVIS
AND SOUTHEASTERN WAPELLO COUNTIES UNTIL 500 PM CDT...

AT 428 PM CDT...TRAINED WEATHER SPOTTERS REPORTED A SEVERE
THUNDERSTORM PRODUCING QUARTER SIZE HAIL.  THIS STORM WAS LOCATED
NEAR BLOOMFIELD...OR 14 MILES NORTH OF LANCASTER...MOVING NORTHEAST
AT 45 MPH.

LOCATIONS IMPACTED INCLUDE...
  ELDON AND FLORIS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE FOR LARGE HAIL AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE
OUTSIDE SHOULD MOVE TO A REINFORCED BUILDING AND AWAY FROM WINDOWS.

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED... IMMEDIATELY MOVE TO THE BASEMENT OR SMALL INTERIOR ROOM
OF A REINFORCED BUILDING.

&&

LAT...LON 4074 9253 4114 9218 4072 9219 4068 9247
TIME...MOT...LOC 2132Z 234DEG 37KT 4075 9242
WIND...HAIL <50MPH 1.00IN

$$

COGIL
008 
WWUS53 KDMX 222139
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
439 PM CDT SUN MAY 22 2011

IAC051-179-222149-
/O.CAN.KDMX.SV.W.0078.000000T0000Z-110522T2200Z/
WAPELLO IA-DAVIS IA-
439 PM CDT SUN MAY 22 2011

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN DAVIS AND
SOUTHEASTERN WAPELLO COUNTIES IS CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE 
LIMITS.

LAT...LON 4074 9253 4114 9218 4072 9219 4068 9247
TIME...MOT...LOC 2139Z 234DEG 37KT 4079 9234

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 22, 3:30 PM CDT, 42 minutes earlier.

Area forecast discussion, May 22, 3:30 PM CDT, 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
330 PM CDT SUN MAY 22 2011

.SHORT TERM /TONIGHT/...
CDFNT/DRYLINE WILL EXIT THE CWA THIS EVE WITH WLY FLOW OF DRIER
AIR.  LINGERING TSRA WILL END BFR MIDN AND MID AND HIGH CLOUDS
HOLDING THRU THE NGT.  AMS IS NOT ALL THAT COLD COMING IN BHND THE
SYS AND WILL SEE MINS TNGT FAIRLY CLOSE TO WHAT WE SAW LAST NIGHT.
SOME GUSTINESS IN THE WINDS THIS EVE...BUT WILL SEE WINDS BCM MORE
STEADY ARND 10 KTS FOR THE OVR NGT HRS.

.LONG TERM /MONDAY THROUGH SUNDAY/...
UPPER LEVEL SYSTEM FINALLY PUSHING TO THE EAST ON MONDAY WITH A LOBE
MOVING DOWN INTO NORTHERN IOWA PRODUCING SOME SHOWERS.  SOME WEAK
INSTABILITY AND ISOLATED THUNDER NOT OUT OF THE QUESTION BUT SEVERE
POTENTIAL PRETTY MUCH NIL.  ACROSS THE SOUTH...A SURFACE LOW OVER MO
WILL EXTEND A WARM FRONT INTO/NEAR SOUTHERN IOWA BRINGING A CHANCE
FOR THUNDERSTORMS MAINLY LATE DAY MONDAY/MONDAY NIGHT TO SOUTHERN/
CENTRAL IOWA.  RESPITE WILL BE SHORT LIVED AS ANOTHER SYSTEM PUSHES
IN FROM THE WEST/SOUTHWEST LATE TUESDAY THROUGH WEDNESDAY.  SURFACE
LOW WILL HAVE AN ATTENDANT WARM FRONT THAT WILL LIFT INTO SOUTHERN
THEN CENTRAL IOWA TUESDAY NIGHT AND WEDNESDAY.  SHOWERS AND
THUNDERSTORMS BACK IN THE PICTURE FOR THAT TIMEFRAME BUT BEST
DYNAMICS SHOULD REMAIN SOUTH OF THE FORECAST AREA WITH THE UPPER
LEVEL SYSTEM.  SOME ELEVATED THUNDER POTENTIAL WITH THE BOUNDARY SO
FOR NOW WENT WITH ISOLATED THUNDER BUT WE SHOULD GET SOME DECENT
RAIN WEDNESDAY.  THURSDAY SHOULD BE DRY AS WE ARE ONCE AGAIN IN
BETWEEN SYSTEMS WITH WEAK HIGH PRESSURE IN PLACE.  BEYOND THURSDAY
MODELS THE 00Z EURO AND THE 12Z GFS DIVERGE TREMENDOUSLY.  EVEN THE
12Z EURO HAS SOME DIFFERENCES WITH THE PLACEMENT OF THE UPPER RIDGE
AND THE LOCATION OF THE SURFACE LOW AND FRONTAL BOUNDARIES.  POP/WX
AND TEMPS WERE CHANGED LITTLE AT THIS POINT AS I CHOSE TO GO WITH
PERSISTENCE.

&&

.AVIATION...22/18Z
CDFNT/DRYLINE FROM EAST OF KAXA TO NEAR KDSM TO WEST OF KLWD WILL
MOVE TO ERN IA BY THIS EVE.  STRONG CONVECTION EXPECTED TO DVLP
ALONG AND AHD OF THE DRYLINE.  SCT MVFR CONDS REMAIN EARLY THIS AFTN
OVR NERN IA IN STRATUS...OTRW VFR CONDS WIL PREVAIL THIS TAF PD
OUTSIDE OF TSRA.  TSRA THREAT WILL END BFR MIDN WITH WSWLY TO WLY
FLOW.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...MS MAY 11
LONG TERM...FAB
AVIATION...MS MAY 11
Hazardous weather outlook, May 22, 3:59 PM CDT, 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
359 PM CDT SUN MAY 22 2011

IAZ023>028-033>039-044>050-057>062-070>075-081>086-092>097-232100-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-
POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-
CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-
DAVIS-
359 PM CDT SUN MAY 22 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

AN ISOLATED NON SEVERE THUNDERSTORM IS POSSIBLE THIS EVENING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ISOLATED THUNDERSTORMS ARE POSSIBLE THROUGHOUT THE WORK WEEK. THE
POTENTIAL FOR SEVERE WEATHER IS LOW DURING THE PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED.

IAZ004>007-015>017-232100-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
359 PM CDT SUN MAY 22 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A FEW NON SEVERE THUNDERSTORMS ARE POSSIBLE THIS EVENING. IN
ADDITION...RIVER FLOOD WARNINGS ARE IN EFFECT FOR PORTIONS OF THE
AREA. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT
WEATEHR.GOV/DESMOINES FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ISOLATED THUNDERSTORMS ARE POSSIBLE THROUGHOUT THE WORK WEEK. THE
POTENTIAL FOR SEVERE WEATHER IS LOW DURING THE PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED.

FAB

In the hours before

Local storm report, May 22, 2:49 PM CDT, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
249 PM CDT SUN MAY 22 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0247 PM     FUNNEL CLOUD     5 NNW CEDAR FALLS       42.59N 92.49W
05/22/2011                   BLACK HAWK         IA   TRAINED SPOTTER

            TRAINED SPOTTER REPORTED FUNNEL CLOUD NORTHWEST OF CEDAR
            FALLS...

&&

JB
Local storm report, May 22, 3:21 PM CDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
321 PM CDT SUN MAY 22 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0313 PM     FUNNEL CLOUD     2 SE TRIPOLI            42.79N 92.23W
05/22/2011                   BREMER             IA   TRAINED SPOTTER

            FUNNEL CLOUD REACHED ABOUT 3/4 OF THE WAY TO THE GROUND
            BEFORE RETREATING INTO THE WALL CLOUD.

&&

SKOW
Local storm report, May 22, 3:30 PM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
330 PM CDT SUN MAY 22 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0326 PM     HAIL             2 W SUMNER              42.85N 92.14W
05/22/2011  E1.00 INCH       BREMER             IA   TRAINED SPOTTER

&&

MS MAY 11
Local storm report, May 22, 3:32 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
332 PM CDT SUN MAY 22 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     HAIL             2 WSW OTTUMWA           41.01N 92.45W
05/22/2011  E0.50 INCH       WAPELLO            IA   TRAINED SPOTTER

&&

SKOW
Local storm report, May 22, 4:04 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
404 PM CDT SUN MAY 22 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0250 PM     FUNNEL CLOUD     2 S WAVERLY             42.70N 92.47W
05/22/2011                   BREMER             IA   EMERGENCY MNGR

&&

FBOKSA
Local storm report, May 22, 4:05 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
405 PM CDT SUN MAY 22 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0250 PM     HAIL             TRIPOLI                 42.81N 92.26W
05/22/2011  M1.00 INCH       BREMER             IA   EMERGENCY MNGR

0315 PM     HAIL             TRIPOLI                 42.81N 92.26W
05/22/2011  M1.00 INCH       BREMER             IA   EMERGENCY MNGR

&&

FBOKSA

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 21, 7:28 PM CDTSevere Thunderstorm WarningDMXEmmet32 min
May 21, 7:51 PM CDTSevere Thunderstorm WarningDMXAdair39 min
May 21, 7:57 PM CDTSevere Thunderstorm WarningDMXEmmet33 min
May 21, 8:21 PM CDTSevere Thunderstorm WarningDMXGuthrie24 min
May 21, 8:39 PM CDTSevere Thunderstorm WarningDMXDallas, Madison36 min
May 21, 8:41 PM CDTSevere Thunderstorm WarningDMXCrawford34 min
May 21, 8:59 PM CDTSevere Thunderstorm WarningDMXClarke, Decatur, Lucas, Warren, Wayne31 min
May 21, 9:03 PM CDTSevere Thunderstorm WarningDMXMadison, Warren27 min
May 21, 9:44 PM CDTSevere Thunderstorm WarningDMXAppanoose, Lucas, Monroe, Wayne31 min
May 21, 10:19 PM CDTSevere Thunderstorm WarningDMXMahaska, Poweshiek26 min
May 22, 9:19 AM CDTRiver Flood WarningDMXEmmet17 days
May 22, 9:19 AM CDTRiver Flood WarningDMXHumboldt11 days
May 22, 9:19 AM CDTRiver Flood WarningDMXHumboldt, Kossuth12 days
May 22, 1:38 PM CDTSevere Thunderstorm WarningDMXJasper, Poweshiek, Tama52 min
May 22, 2:02 PM CDTSevere Thunderstorm WarningDMXMahaska, Poweshiek43 min
May 22, 2:23 PM CDTTornado WarningDMXPoweshiek17 min
May 22, 2:29 PM CDTSevere Thunderstorm WarningDMXBlack Hawk, Bremer, Butler, Grundy46 min
May 22, 2:42 PM CDTTornado WarningDMXBlack Hawk, Bremer33 min
May 22, 3:14 PM CDTTornado WarningDMXBremer31 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.